Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 98, NWS Springfield, MO

September 8, 2015McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 8, 2015, 3:43 PM CDT for McDonald County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2015, 3:43 PM CDT (20:43 UTC)
Expired
Sep 8, 2015, 8:45 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WGUS53 KSGF 082043
FFWSGF
MOC119-090145-
/O.NEW.KSGF.FF.W.0098.150908T2043Z-150909T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT TUE SEP 8 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 845 PM CDT
    
* AT 338 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAINFALL 
  HAS FALLEN ACROSS PORTIONS OF THE WARNED AREA THIS AFTERNOON. A 
  GAUGE AT THE BIG SUGAR CREEK NEAR POWELL RECORDED ONE INCH OF 
  RAINFALL IN ONE HOUR. THUNDERSTORMS WITH ADDITIONAL HEAVY RAINFALL 
  WILL CONTINUE TO TRACK EAST ACROSS THE AREA INTO EARLY THIS 
  EVENING WITH AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL POSSIBLE. 

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  BIG SUGAR CREEK STATE PARK...     ANDERSON...
  NOEL...                           DODGE...
  GOODMAN...                        SOUTH WEST CITY...
  PINEVILLE...                      LANAGAN...
  CAYUGA...                         POWELL...
  ROCKY COMFORT...                  TIFF CITY...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
ROUTE DD AT THE ELK RIVER JUST NORTH OF NOEL...
HIGHWAY 76...3 MILES WEST OF ANDERSON...
AND HIGHWAY 90 AT LITTLE SUGAR CREEK NEAR JANE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407

$$

WISE
2 follow-up statements
248 
WGUS73 KSGF 082259
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT TUE SEP 8 2015

MOC119-090145-
/O.CON.KSGF.FF.W.0098.000000T0000Z-150909T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
559 PM CDT TUE SEP 8 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
MCDONALD COUNTY...

AT 557 PM CDT...DOPPLER RADAR INDICATED A LARGE AREA OF RAIN WITH 
EMBEDDED THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS THE 
WARNED AREA. APPROXIMATELY ONE TO THREE INCHES OF RAIN HAS ALREADY 
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
BIG SUGAR CREEK STATE PARK...     ANDERSON...
NOEL...                           DODGE...
GOODMAN...                        SOUTH WEST CITY...
PINEVILLE...                      LANAGAN...
CAYUGA...                         POWELL...
ROCKY COMFORT...                  TIFF CITY...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
ROUTE DD AT THE ELK RIVER JUST NORTH OF NOEL...
HIGHWAY 76...3 MILES WEST OF ANDERSON...
AND HIGHWAY 90 AT LITTLE SUGAR CREEK NEAR JANE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407

$$

GAGAN
929 
WGUS73 KSGF 090143
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT TUE SEP 8 2015

MOC119-090152-
/O.EXP.KSGF.FF.W.0098.000000T0000Z-150909T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
843 PM CDT TUE SEP 8 2015

...THE FLASH FLOOD WARNING FOR MCDONALD COUNTY WILL EXPIRE AT 845 PM
CDT...

FLOOD WATERS HAVE BEGUN TO RECEDE...AND ARE NO LONGER EXPECTED TO 
POSE A THREAT TO LIFE OR PROPERTY. ADDITIONAL RAINFALL WILL OCCUR 
TONIGHT...WHICH MAY RESULT IN AN INCREASED RISK FOR FLOODING. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:33 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 8, 2:33 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT TUE SEP 8 2015

.SYNOPSIS...
Issued at 233 PM CDT TUE SEP 08 2015

Convection from this morning has morphed into afternoon convection
with not much of a break occurring between the two. Strongest
instability was located over extreme southeast Kansas into the
southwest corner of Missouri which had the most breaks from the
cloud cover throughout the day. 2000-3000 j/kg of CAPE was located
there and strongest area of convection was currently ongoing over
extreme southeast Kansas into northeast Oklahoma. Surface cold
front was located from western OK into southeast KS into northwest
MO. Very efficient rain makers out there today with 12z SGF
sounding was at 1.93 in. for precipitable water values, which is
around 150% of normal for this time of year.

Main concern for the remainder of the afternoon into tonight will
be with heavy rain and the potential for isolated flash flooding.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 233 PM CDT TUE SEP 08 2015

Frontal boundary and upper level shortwave energy will move into
the area tonight into Wednesday and will bring a good chance of
thunderstorms to the region. Areas of southwest MO and extreme
southeast Kansas have the best instability this afternoon and
could see some stronger storms develop in that region this
afternoon and evening. High rainfall rates are expected with the
storms and we could see amounts of 1 to 3 inches and isolated
higher amounts possible over southern MO tonight into Wednesday.
Despite the lack of significant rain in these areas for the past
week or two, there will be a limited flooding risk, especially
tonight where storms can train across the same locations. Will
make last minute call on whether flooding will be widespread
enough for a flash flood watch.

Rain should end from northwest to southeast during the day
Wednesday as the upper level trough pushes to the southeast. Not
much of an air mass change on the other side of this frontal
boundary, but that should change with a secondary front later in
the week.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 233 PM CDT TUE SEP 08 2015

Wednesday night into Thursday should remain dry as the upper level
energy shifts east of the area. A deeper trough should begin to
push into the area along with a stronger front Thursday night into
Friday morning. Showers and thunderstorms will be possible with
this front as it moves through.

Much cooler and drier air will move into the area Friday night
into the weekend as a deep trough sets up in the eastern U.S. We
could see highs in the 60's to low 70s with lows in the 40s to low
50's. The fall like weather isn't expected to linger too long with
the upper levels becoming more westerly and a return to more low
level southerly flow by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1243 PM CDT TUE SEP 08 2015

Messy forecast period for TAFS. Expect occasional showers and
thunderstorms this afternoon and evening across the terminals. At
times conditions will drop to IFR. A cold front will approach
tonight and additional showers and thunderstorms are possible into
the overnight hours. Expect MVFR most of the night into tomorrow
morning. Conditions will begin to improve late tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Burchfield
Hazardous weather outlook, Sep 8, 1:15 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT TUE SEP 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
115 PM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 AREAS OF SHOWERS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON OVER
 OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. VERY HEAVY
 RAIN WILL OCCUR WITH THESE STORMS WITH SOME LOCALIZED FLOODING
 POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED LATE THIS
  AFTERNOON INTO THIS EVENING AS A COLD FRONT BEGINS TO APPROACH
  THE REGION. THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT
   LIGHTNING AND LOCALLY HEAVY RAINFALL. THERE IS A LIMITED RISK
  FOR FLOODING IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF
  THUNDERSTORMS TODAY AND TONIGHT.

  A FEW STRONG TO MARGINALLY SEVERE STORMS WILL ALSO BE POSSIBLE
  FROM THIS AFTERNOON INTO THIS EVENING WITH HAIL TO THE SIZE OF
  QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN POTENTIAL
 SEVERE WEATHER HAZARDS. CONFIDENCE IS HIGH THAT THE OVERALL RISK
  FOR WIDESPREAD SEVERE WEATHER WILL REMAIN LOW DUE TO A LACK OF
  OVERALL WIND SHEAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ON WEDNESDAY AS THAT FRONT
  MOVES SOUTHEAST ACROSS THE REMAINDER OF THE MISSOURI OZARKS.
  FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY
  POTENTIAL HAZARDS.

  A FEW THUNDERSTORMS WILL THEN BE POSSIBLE ON FRIDAY AS ANOTHER
  COLD FRONT MOVES SOUTHEAST THROUGH THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Sep 8, 2:45 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT TUE SEP 8 2015

KSZ101-082030-
CHEROKEE KS-
245 PM CDT TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
330 PM CDT...

AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHETOPA...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BAXTER SPRINGS...                 GALENA...
LOWELL...                         TREECE...
NEUTRAL...                        RIVERTON...
MELROSE...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.

LAT...LON 3709 9507 3713 9466 3713 9462 3700 9462
      3700 9507
TIME...MOT...LOC 1945Z 268DEG 28KT 3701 9499

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:59 PM CDTRiver Flood WarningSGFVernon61 hr
Sep 8, 11:43 AM CDTFlash Flood WarningSGFDade, Dallas, Polk5 hr
Sep 8, 12:45 PM CDTAreal Flood AdvisorySGFGreene4 hr
Sep 8, 2:21 PM CDTFlash Flood WarningSGFBarry6 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.